South Dakota, 2009

Hail and Damaging Winds in South Dakota, August 8, 2009

August 8, 2009 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm produced quarter sized hail and 60 mph wind gusts across southern Butte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$100,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail and 60 mph wind gusts across southern Butte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:10 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 1:10 PM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT SAT AUG 8 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT NOW EAST OF
THE ENTIRE CWA...STRETCHING FROM WEST CENTRAL MN TO SOUTH CENTRAL
NEB. NORTHWESTERLY SURFACE FLOW IS IN PLACE ACROSS MOST OF THE CWA.
UPPER LEVEL ANALYSIS HAS TROF OVER THE NORTHERN ROCKIES
REGION...WITH SOUTHWESTERLY FLOW IN PLACE ACROSS THE NORTHERN
PLAINS. WATER VAPOR IMAGERY SHOWS SHORTWAVE ENERGY NOW MOVING EAST
OF THE CWA. DRY SLOT MOVING ACROSS WESTERN SD AT THIS TIME. KUDX
RADAR SHOWING STORMS EXITING SOUTH CENTRAL SD...WITH SHOWERS AND
STORMS DEVELOPING ACROSS EASTERN WY...THE BLACK HILLS...AND
NORTHWEST SD. OTHER ACTIVITY IS MOVING NORTH AND EAST ACROSS CENTRAL
WY AND SOUTHERN MT. HAVE CANCELLED THE SEVERE THUNDERSTORM WATCH FOR
SOUTH CENTRAL SD COUNTIES.

UNSETTLED WX WILL CONTINUE ACROSS THE AREA THROUGH SUNDAY AS
ADDITIONAL SHORTWAVE ENERGY MOVES THROUGH WITH THE UPPER TROF.
SCATTERED SHOWERS AND STORMS CAN BE EXPECTED LATE THIS AFTERNOON
INTO THIS EVENING...ESPECIALLY ACROSS WESTERN AND NORTHERN PORTIONS
OF THE CWA. ACTIVITY SHOULD BE MORE ISOLATED TO THE SOUTH AND EAST.
THREAT FOR SEVERE STORMS IS VERY MINIMAL...BUT A FEW STRONGER STORMS
WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. THIS ACTIVITY WILL
LIKELY DISSIPATE SOME LATER THIS EVENING WITH THE LOSS OF HEATING.
HOWEVER...A STRONGER WAVE WILL APPROACH THE AREA OVERNIGHT AND BRING
A BETTER CHANCE FOR SHOWERS AND STORMS LATE TONIGHT INTO
SUNDAY...ESPECIALLY DURING THE MORNING HOURS.

AS THE TROF MOVES OVER THE REGION SUNDAY...CHANCES WILL
CONTINUE...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE CWA. COOLER
AIR WITH THE TROF OVERHEAD WILL ALLOW FOR HIGHS ONLY IN THE 70S FOR
MOST LOCATIONS...WITH SOME 60S OVER THE HIGHER HILLS. SHOWERS SHOULD
DISSIPATE LATE SUNDAY OR SUNDAY EVENING...WITH DRY AND WARMER
WEATHER IN STORE FOR THE FIRST PART OF NEXT WEEK. HIGHS ON MONDAY
WILL BE IN THE 80S ACROSS THE PLAINS...70S IN THE HILLS.

EXTENDED...BROAD UPPER RIDGE DEVELOPS OVER THE NORTHERN PLAINS EARLY
NEXT WEEK...WITH DRY WEATHER AND TEMPERATURES NEAR OR SLIGHTLY ABOVE
AVERAGE. HEIGHTS BEGIN TO LOWER TOWARDS THE END OF THE WEEK AS TROF
MOVES INTO THE NORTHWESTERN U.S. SOUTHWEST FLOW OVER THE NORTHERN
PLAINS MAY RESULT IN SOME ISOLATED THUNDERSTORM ACTIVITY.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT WITH LCL MVFR CIGS/VSBY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 8, 1:26 PM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
226 PM MDT SAT AUG 8 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
226 PM MDT (326 PM CDT) SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH
TONIGHT. THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED.
HOWEVER...A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY EVENING.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 8, 12:34 PM MST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
134 PM MDT SAT AUG 8 2009

SDZ026-028>031-072>074-082030-
CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS-
PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN BLACK HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BLACK HAWK...BOX ELDER...
CAPUTA AND CENTER LAKE
134 PM MDT SAT AUG 8 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 133 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS
STORM WAS LOCATED NEAR MOUNT RUSHMORE...OR 6 MILES EAST OF HILL
CITY...AND WAS MOVING EAST NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCKERVILLE...HAYWARD AND HISEGA...
  HERMOSA AND BLACK HAWK...
  DOWNTOWN RAPID CITY...
  RAPID VALLEY...
  RAPID CITY AIRPORT AND ELLSWORTH AFB...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 52 AND
71...

CARSTENS
Special weather statement, Aug 8, 2:00 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SAT AUG 8 2009

SDZ072-073-082200-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...HEREFORD
300 PM MDT SAT AUG 8 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 259 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS
STORM WAS LOCATED 17 MILES WEST OF HEREFORD...OR 16 MILES EAST OF
DOWNTOWN STURGIS...AND WAS MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  AREAS EAST OF STURGIS...

CARSTENS
Special weather statement, Aug 8, 2:45 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT SAT AUG 8 2009

SDZ012-082245-
BUTTE-
INCLUDING THE CITIES OF...CASTLE ROCK AND NEWELL
345 PM MDT SAT AUG 8 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 345 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS
STORM WAS LOCATED 17 MILES WEST OF CASTLE ROCK...OR 16 MILES NORTH
OF DOWNTOWN BELLE FOURCHE...AND WAS MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CASTLE ROCK...
  NEWELL...

CARSTENS
Special weather statement, Aug 8, 4:44 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT SAT AUG 8 2009

SDZ001-012-090045-
BUTTE-HARDING-
INCLUDING THE CITIES OF...CASTLE ROCK
544 PM MDT SAT AUG 8 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 544 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 30 MILES WEST OF CASTLE ROCK...OR
32 MILES NORTH OF DOWNTOWN BELLE FOURCHE...AND WAS MOVING EAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  CASTLE ROCK...

SCHILD
Special weather statement, Aug 8, 4:46 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT SAT AUG 8 2009

SDZ012-025-WYZ056-057-071-090045-
BUTTE-NORTHEASTERN CROOK-NORTHERN FOOT HILLS-WESTERN CROOK-
WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...ALADDIN...ALVA...BEULAH AND COLONY
546 PM MDT SAT AUG 8 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 545 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 5 MILES SOUTH OF NEW HAVEN...OR 30
MILES NORTHWEST OF SUNDANCE...AND WAS MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  DEVILS TOWER...
  HULETT...
  ALVA...
  ALADDIN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 198 AND
207...

SCHILD
Special weather statement, Aug 8, 5:22 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT SAT AUG 8 2009

SDZ012-025-072-073-WYZ071-090115-
BUTTE-NORTHEASTERN CROOK-NORTHERN FOOT HILLS-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE RESERVOIR...
DOWNTOWN BELLE FOURCHE...FRUITDALE AND NEWELL
622 PM MDT SAT AUG 8 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 622 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 7 MILES WEST OF DOWNTOWN BELLE
FOURCHE...AND WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN BELLE FOURCHE...
  FRUITDALE AND BELLE FOURCHE RESERVOIR...
  NISLAND...VALE AND NEWELL...

SCHILD

The radar

The Rapid City radar (KUDX), 102 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Butte

When
August 8, 5:42 PM MST to 5:45 PM MST
Where
Butte County, Belle Fourche
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.670, -103.870

Thunderstorm Wind, Butte

When
August 8, 5:42 PM MST to 5:45 PM MST
Where
Butte County, Belle Fourche
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.670, -103.870

Wind gusts were estimated at 60 mph.

Hail, Butte

When
August 8, 6:11 PM MST
Where
Butte County, Nisland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.670, -103.570

Thunderstorm Wind, Butte

When
August 8, 6:11 PM MST
Where
Butte County, Nisland
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
44.670, -103.570

The combination of large hail and wind gusts to 70 mph damaged crops and property.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179397, 179398, 179399, 179400.